Is there a connection between Helicobacter Pylori and an increased risk of getting IBS?

Over the years I’ve received, and still do receive many enquiries from people needing help, following triple therapy for the eradication of Helicobacter Pylori (HPylori) bacterial infection.

Anyone who is getting symptoms of heartburn, acid reflux, bloating, abdominal cramps and loose stools should go to see their GP and get a blood test to check for HPylori infection.

Nearly all stomach and duodenal ulcers, not caused by non-steroidal-anti-inflammatory drugs (NSAIDs), are caused by the HPylori bacterium.

It’s important to eradicate HPylori because certain species of HPylori can increase the risk of stomach and duodenal cancers and create a condition called Barrett’s Oesophagus (BA). BA can be a pre-cursor to oesophageal cancer (cancer of the food-pipe).

The recommended medical protocol to eradicate HPylori is called triple therapy and involves taking a powerful antacid called a Proton Pump Inhibitor (either Omeprazole or Lanzoprazole) and two antibiotics, clarithromycin and amoxicillin or metronidazole for one week. This combination is usually pretty effective at eradicating the HPylori bacteria, but some people do complain of continuous bloating, abdominal cramps and very loose stools after completion of the drugs, sometimes causing urgency for the toilet, and leading to ‘accidents’. It’s interesting that a few years after taking HPylori eradication drugs, some people are being diagnosed with IBS. Why is this?

Well, think about it. They are taking a strong antacid, putting their stomach acid to zero, thereby increasing the risk of any pathogen getting further into the digestive system and intestines. We have to remember that one of the functions of stomach acid is to ‘nuke’ any pathogen or parasite trying to get into the body, via the oral route, and stomach acid is very effective at ensuring this doesn’t happen. You turn off stomach acid by taking a strong antacid like a PPI, and these pathogens can move freely through the stomach and set up residence in the gut causing all kinds of havoc.

On top of that, there are the two powerful antibiotics that have to be taken for a week too. We know that antibiotics are fantastic at killing off ‘bad’ bugs like HPylori, but there is always collateral damage, and that damage is to the ‘friendly’ commensal bacteria in our gut. Antibiotics are like bleach, as they travel through the intestines, they kill off billions of the beneficial bacteria. This friendly bacteria is vital to our good health, helping to digest our food, absorb nutrients from our food, make important hormones and vitamins, as well as ensure we have a strong immune system and a well-functioning nervous system. Deficiencies in this bacteria can cause bloating, stomach ache, irregular bowel movements, fatigue and increase our risk of developing auto-immune diseases and depressive disorders.

For years I’ve been educating people about the importance of probiotic supplementation, and nowhere more so than following triple therapy to eradicate HPylori. Take the triple therapy drugs, the strong antacid, the two antibiotics, but always, always when you’ve finished this one week course, put yourself on a 3 month course of live bacteria probiotic capsules to help replenish and repopulate the gut with billions of beneficial species.

Linda Booth

Founder

Just For Tummies

 

This entry was posted in General by Linda